Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 28, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2005, 10:12 AM CDT for Clarke County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2005, 10:12 AM CDT (15:12 UTC)
- Expired
- Apr 19, 2005, 10:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 191512
SVRDMX
IAC039-191545-
/O.NEW.KDMX.SV.W.0028.050419T1512Z-050419T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1012 AM CDT TUE APR 19 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA.
* UNTIL 1045 AM CDT.
* AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES EAST OF OSCEOLA...OR 37 MILES SOUTH OF
DES MOINES...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN CLARKE COUNTY...INCLUDING THE LOCATIONS OF WOODBURN
AND OSCEOLA MUNICIPAL AIRPORT.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4103 9378 4093 9362 4099 9357 4116 9357
4116 9365
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 191529
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT TUE APR 19 2005
IAC039-191545-
/O.CON.KDMX.SV.W.0028.000000T0000Z-050419T1545Z/
CLARKE IA-
1027 AM CDT TUE APR 19 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN CLARKE
COUNTY UNTIL 1045 AM CDT...
AT 1022 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL
SIZE HAIL WAS LOCATED 11 MILES EAST OF OSCEOLA...OR 36 MILES
SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 15 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN CLARKE COUNTY...INCLUDING THE WOODBURN AREA.
LAT...LON 4108 9368 4097 9362 4099 9357 4112 9358
4112 9363
$$
KINNEY000
WWUS53 KDMX 191540
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CDT TUE APR 19 2005
IAC039-191550-
/O.CAN.KDMX.SV.W.0028.000000T0000Z-050419T1545Z/
CLARKE IA-
1040 AM CDT TUE APR 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARKE COUNTY HAS BEEN
CANCELLED...
AT 1035 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4108 9368 4097 9362 4099 9357 4112 9358
4112 9363
$$
MYERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:21 AM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Apr 19, 4:21 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 321 AM CST TUE APR 19 2005 .DISCUSSION... PLENTY OF ACTVTY IN FCST TDA WITH SERIES OF SYS AFFECTING THE CNTRL U.S. OVR THE NXT WK. FIRST IS CLSD UPR LVL SYS MOVG OVR NW IA ATTM. CNVCTN WITH THIS FEATURE APCHG CNTRL IA AND WL BE PROBLEMATIC TDA WITH TEMPS AND INITIATION OF NXT ROUND OF TSRA. FEEL DRYING BHND UPR LO SHOULD ALLOW FOR SOME SOME CLRG DURG THE DAY AS SUGGESTED IN 00Z RUNS. DECENT MSTR OVR CWA WL REMAIN IN PLACE WITH APCH OF NXT SYS FM THE RCKYS. WITH HEATING, IT LKS LIKE THE CAP WILL ERODE EARLIER THAN YDA AND WE SHOULD BE UNCAPPED BY 21Z OR SO WITH 1500 TO 2000 J/KG AVBL. CONVERGENCE ALNG FNT WL SET THE STAGE FOR POTENTIAL SVR WX LATE THIS AFTN THRU MIDN. SHEAR PROFILE BETTER OVR IA THAN YDA AND WOULD XPCT ACTION TO BE OVR THE CWA THIS EVE. POTENTIAL FOR LCLY HVY RAFL IS THERE, BUT ATTM FEEL IT WILL BE MORE ISOLD WITH CORFIDI AND STEERING WNDS NOT IN OPPOSITION TNGT. PCPN WL GRDULY BE SUPPRESSED TO THE S LATER WED AND WED NGT. NXT ROUND OF PCPN WL OCCUR WITH THE XSN OF PTRN FM SWLY TO NWLY FLOW. GFSL HAS ADVTZD CHNG SINCE 12Z CHARTS YDA. WL BUY INTO IT, THOUGH NOT FULL BLOWN, BASED ON SIGNAL OF RAPID CHNG OF SIGN OF NAO FM POS TO NEG. NAO SHOULD DOMINATE WITH MJO INFLUENCE NOT THAT STRONG RIGHT NOW AS IT IS ALSO IN XSN. UPSHOT IS COOLER AND DRIER WX ON TAP OVR THE WKND. REINFORCING COLD FNT SHUD BRING A CHC FOR SHRA ABT MON. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE &&
Hazardous weather outlook, Apr 19, 5:36 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT TUE APR 19 2005 IAZ004>007-015>017-023>028-201100- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 536 AM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY NORTH OF IOWA HIGHWAY 3. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH THE MID MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL REDEVELOP AROUND MID AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS FOR LARGE HAIL AND WIND GUSTS OVER 60 MPH BEFORE MIDNIGHT. DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 3 PM THIS AFTERNOON UNTIL 10 PM TONIGHT. IAZ033>039-045>050-059>062-073>075-201100- BLACK HAWK-BOONE-CALHOUN-CARROLL-DALLAS-GREENE-GRUNDY-HAMILTON- HARDIN-JASPER-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA- WARREN-WEBSTER- 536 AM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY SOUTH OF IOWA HIGHWAY 3...AND NORTH OF A DENISON TO OTTUMWA LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH THE MID MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL REDEVELOP AROUND MID AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS FOR LARGE HAIL AND WIND GUSTS OVER 60 MPH BEFORE MIDNIGHT. AN ISOLATED TORNADO IS POSSIBLE WITHIN THE FIRST THREE HOURS OF SO AFTER REDEVELOPMENT OCCURS. DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT. IAZ044-057-058-070>072-081>086-092>097-201100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-CRAWFORD-DAVIS-DECATUR- GUTHRIE-LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE- 536 AM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY SOUTH OF A DENISON TO OTTUMWA LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH THE MID MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL REDEVELOP AROUND MID AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS FOR LARGE HAIL AND WIND GUSTS OVER 60 MPH BEFORE MIDNIGHT. AN ISOLATED TORNADO IS POSSIBLE WITHIN THE FIRST THREE HOURS OF SO AFTER REDEVELOPMENT OCCURS. DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. A FEW STORMS MAY REACH SEVERE LIMITS THURSDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 6 PM THIS AFTERNOON UNTIL 1 AM WEDNESDAY...AND AGAIN THURSDAY NIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 10:27 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.